Louisiana, 2023

Wildfire in Louisiana, August 22 to 31, 2023

August 22 to 31, 2023 · NWS LCH · 3 events in 3 counties and zones

Exceptional drought conditions and very high temperatures led to very dry fuels across the region. Several wildfires ignited in the area by the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Exceptional drought conditions and very high temperatures led to very dry fuels across the region. Several wildfires ignited in the area by the end of the month. The largest wildfires occurred in the piney woods of Beauregard, Vernon, and Rapides Parishes, however many other smaller fires occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 22, 11:30 AM CST, 1 hour earlier.

Area forecast discussion, Aug 22, 11:30 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lake Charles LA
1230 PM CDT Tue Aug 22 2023

...New AVIATION...

.UPDATE...
Issued at 1005 AM CDT Tue Aug 22 2023

East-southeast low level flow will try to bring some showers and
storms along the coastal waters inland. However, most of this
activity will struggle to move inland as water vapor still shows a
lot of dry air and subsidence over the forecast area. Will just
make a few modifications to the pops and weather grids for the
remainder of today based on radar trends and latest short term
hi-res guidance.

Will re-evaluate what the heat and fire hazards will look like
for Wednesday on the afternoon package.

Over the coastal waters, with Harold moving inland, conditions
will continue to improve and its likely that no marine hazards
will be needed by later this afternoon.

Rua

&&

.SHORT TERM...
(Today through Thursday night)
Issued at 330 AM CDT Tue Aug 22 2023

Satellite imagery/KBRO 88D imagery this morning shows now
Tropical Storm Harold pushing wwd over the wrn Gulf towards a
landfall over Deep South TX later this morning or early afternoon.
show our much anticipated tropical wave located over the cntl/ern
Gulf and pushing wwd. Otherwise, sfc analysis shows the area
mainly under the influence of high pressure centered to our
northeast. Water vapor imagery shows our persistent mid/upper-
level ridge centered over the Missouri Valley and ridging swd
toward the Gulf Coast. Local 88Ds show a smattering of convection
continuing primarily over the coastal waters, while over land, sfc
obs indicate a variably cloudy and warm night ongoing across the
area.

Rain chances, mostly slim, remain in the forecast for this morning,
primarily across the srn 1/2 of the forecast area, as outer rain
bands from Harold continue to stream nwwd from the coastal waters.
POPs decrease quickly once you get to roughly the I-10 corridor
as capping from the ever present ridging aloft quickly takes
over. The bulk of the activity should remain over the Gulf waters,
although recent CAM guidance does show a little bit of convection
making it ashore. Rain chances begin to diminish by mid-afternoon
as Harold moves inland well to our southwest and its impacts
lessen. Similar to yesterday, cloud cover streaming across the
area will hopefully again keep temps/heat indices down a few
degrees, although forecast apparent temps require maintaining the
inherited Heat Advisory for later today.

For Wednesday, slim POPs remain for the srn/wrn zones as a weak
wave traverses the ridge and perhaps weakens the ridge enough to
allow for a few showers/storms over these areas tomorrow.
Unfortunately, temperatures begin to creep back upward, especially
over the nern zones where temps could begin nudging back toward
the 110F mark. Look for yet another round of heat headlines, more
than likely an Excessive Heat Warning this time around as apparent
temps look to exceed criteria...will allow the afternoon package
to further address this.

Could we begin seeing some sort of pattern change by Thursday?
Guidance indicates a significant shortwave dropping sewd through
the Great Lakes potentially further weakening the ridge, and
combined with daytime heating, widely scattered to maybe scattered
showers/storms could be in the offing for the end of the short-
term. But before we get too excited, temps still look to be
ridiculously hot with blended guidance advertising 105-110 for
all areas away from the coast.

25

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 330 AM CDT Tue Aug 22 2023

The long term forecast remains consistent with heat and dry weather
remaining consistent through the start of next week. The upper-level
ridge remains the main weather feature and is the driver of this dry
weather. But the 500 mb heights are expected to start to fall over
the next several days. Over the weekend the center of the ridge will
start to shift to the northwest. This will place us along the edge
of the ridge allowing for more northwesterly flow aloft.

The combination of the ridge being farther away and slightly weaker
ridge will bring afternoon showers back to the forecast, this
weekend. Forecast soundings show a more favorable moisture profile
with PWATs returning to climatological norms but showers will still
be sporadic with PoPs only around 30%.

The good news is limited however, as high temperatures will
be approaching triple digits each day in the extended forecast. More
heat advisories will still be needed this weekend and some
excessive heat warnings are not out of the question.

14

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Aug 22 2023

East-southeast flow in the low levels bringing some better
moisture to the southern terminals with scattered to broken clouds
and a few showers. Occasional MVFR ceiling may occur at KLFT
otherwise, looks like ceiling heights will be at VFR levels. KAEX
is expected to remain VFR with no shower activity around.

In the evening, clouds will dissipate with loss of daytime
heating. Winds should also decrease after sunset. Mainly VFR
through the night.

Rua

&&

.MARINE...
Issued at 330 AM CDT Tue Aug 22 2023

Extended the SCA on the coastal waters based on latest wave height
guidance as criteria seas are now expected to last a little
longer. Also staggered the ending time of the advisory from east
to west as conditions taper down as Harold moves farther wwd and
away from the area.

25

&&

.FIRE WEATHER...
Issued at 330 AM CDT Tue Aug 22 2023

A Red Flag Warning remains in effect until 7 PM this evening for
all locations outside of lower Acadiana. With the combo of
extremely dry fuels, limited rain chances and gusty winds,
especially in the afternoon due to gradient winds from Harold
along with daytime mixing, the potential remains for erratic and
explosive spread of any woods, grass, or marsh fires.

The area that does not have a Red Flag Warning is mainly for an
increase in humidity with the east winds and a higher chance for
showers than the other areas. However, there will still be an
increased fire risk in that area and another fire danger
statement has been issued.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX 105  79 107  79 /  10   0  10   0
LCH  98  79 102  80 /  20  10  20  10
LFT 102  80 105  82 /  10   0  20  10
BPT  99  80 103  78 /  20  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Red Flag Warning until 7 PM CDT this evening for LAZ027>033-073-
     074-141>143-241>243.

     Heat Advisory until 7 PM CDT this evening for LAZ027>033-044-045-
     055-073-074-141>143-152>154-241>243-252>254.

TX...Red Flag Warning until 7 PM CDT this evening for TXZ180-201-
     259>262-515-516-615-616.

     Heat Advisory until 7 PM CDT this evening for TXZ180-201-259>262-
     515-516-615-616.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ450-470.

     Small Craft Advisory until 4 PM CDT this afternoon for GMZ452-
     472.

&&

SHORT TERM...25
LONG TERM....14
AVIATION...07
Hazardous weather outlook, Aug 22, 5:00 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
600 AM CDT Tue Aug 22 2023

LAZ027>033-073-074-141>143-241>243-TXZ180-201-259>262-515-516-615-
616-231100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Northern Acadia-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
600 AM CDT Tue Aug 22 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Further heat hazards will be needed through the end of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ044-045-055-152>154-252>254-231100-
Lafayette-Upper St. Martin-Lower St. Martin-Upper Vermilion-
Upper Iberia-Upper St. Mary-Lower Vermilion-Lower Iberia-
Lower St. Mary-
600 AM CDT Tue Aug 22 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Further heat hazards will be needed through the end of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ475-231100-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
600 AM CDT Tue Aug 22 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected to continue on the
coastal waters each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-455-231100-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
600 AM CDT Tue Aug 22 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected to continue on the
coastal waters through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected to continue on the
coastal waters each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ452-472-231100-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
600 AM CDT Tue Aug 22 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected to continue on the
coastal waters each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-470-231100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
600 AM CDT Tue Aug 22 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are expected to continue on the
coastal waters each day through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Beauregard

When
August 22, 12:30 PM CST to August 31, 11:59 PM CST
Where
Beauregard forecast zone
Property damage
$17 million
Reported by
NWS Employee
Coordinates
30.649, -93.343 (the zone’s center; the record gives no point)

The Tiger Island Wildfire began between Merryville, DeRidder, and Singer and affected mostly pine forest. The area affected had ample dry fuels from the exceptional drought and downed trees from Hurricane Laura. The fire spread to over 31,000 acres and caused evacuations of Merryville and a portion of Singer and DeRidder. Approximately 7 homes and 39 structures altogether burned.

Wildfire, Rapides

When
August 24, 12:57 PM CST to August 31, 11:59 PM CST
Where
Rapides forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
31.199, -92.533 (the zone’s center; the record gives no point)

Two main wildfires occurred during the end of August in Rapides Parish. The Elizabeth fire burned one home and roughly 940 acres of pine forest while the Claiborne Fire burned 1,600 acres of pine forest.

Wildfire, Vernon

When
August 26, 4:00 PM CST to August 31, 11:59 PM CST
Where
Vernon forecast zone
Property damage
$5.0 million
Reported by
Park/Forest Service
Coordinates
31.108, -93.184 (the zone’s center; the record gives no point)

Four main wildfires occurred in Vernon Parish at the end of August with over 9,000 acres burned. One home and multiple outbuildings were burned in the Ida Fire with approximately 3,628 acres affected. The Highway 113 Fire was along the Vernon and Rapides Parish line with more than half inside of Vernon Parish. It burned just over 7,124 acres burned in total of pine forest. The Lion's Camp Road Fire did not destroy any homes, however 785 acres burned of pine forest. The Miller Fire was along the Sabine River and burned over 1.300 acres of forest.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134695, 1134702, 1134697.